SECONDARY EFFECTS SHOULD BE ADDED TO POSITIVE TEST RESULTS TO DECLARE A CHEAT
Martalo, O., Claessens, N., & Pierard, G. E. (2001). Skin betrayal, above athletic performance. Revue Medicale de Liege, 56, 261-264.
"Several compounds listed as illicit doping agents can express some effects on the skin. The cutaneous signs are diverse. The clue of the intake of such compounds can be supported by objective non-invasive biometrological assessments. However, such evaluations do not bring the irrefutable proof. The skin can also present unwanted reactions indicating intolerance to the doping agent. Such physiopathological manifestations are not limited to the sport competition, but can also affect some groups of the population searching for a look reminiscent of the ideal young and performing athlete".
Implication. This article suggests something that should be incorporated into drug-testing. Secondary symptoms (skin changes, etc.) should be evident along with performance enhancement to warrant branding an athlete a "cheat" and applying punishments. This would make cheating possibly too great an endeavor to pursue and would dissuade real cheats. Cheating would therefore require a positive test, performance enhancement, and secondary symptoms or side effects. These criteria would indicate levels of introduction that were health threatening (because of the presence of side-effects) and would therefore further satisfy the aims of the anti-doping movement.
Return to Table of Contents for this issue.